The prevalence of schizophrenia [early, late onset (first symptom of schizophrenia develops after the age of 45 years) combine] in the population aged 65 years and above is believed to be about 1% (Cohen et al., 2000). Of these, most are people with early-onset schizophrenia who have reached old age while a minority are those who have developed schizophrenia in old age (Jeste & Twamley, 2003).
New onset of psychotic symptoms in an older person demands careful evaluation for medical, neurological, or pharmacological causes. Some evidence indicates that patients with late-onset schizophrenia may respond to lower neuroleptic dosages than those with early-onset schizophrenia who are now older (Spar & La Rue (a), 2006).
Mood disorders with psychosis
Depression is the most common psychiatric disorder in the geriatric age group (Mayers et al., 1984; Meldon, 1997). Elderly depression is commonly associated with psychosis which may have the following effects on the course of the illness: increased risk of relapse, more persistent symptoms over 1 year, more attempts of suicide, greater number of hospitalizations and financial dependency (Lacro & Jeste, 1997). As outlined by Finn (2006), mania in the elderly is often found to have features such as irritability, confusion and paranoia (Yassa et al., 1988). Short-term treatment with antipsychotic medication may be beneficial, although antidepressant or mood-stabilizing pharmacotherapy is primary. Antipsychotic medication should generally be discontinued following remission of psychosis.
Dementias with psychosis
Various studies have suggested that the use of antipsychotics for the control of psychotic symptoms in dementia is associated with various untoward side-effects such as an increased risk of mortality (Gill et al., 2007), stroke (Schneider et al., 2006), and falls (Landi et al., 2005) which led US FDA to issue a warning, first, on the use of atypical antipsychotics, and, later on, concerning the use of typical antipsychotics also in patients of dementia (U.S. Food and Drug Administration, 2005, 2008).
In spite of the above-mentioned risks, antipsychotic medications remain the mainstay of treatment of psychosis in dementia, as anti-dementia drugs such as donepezil are not effective in controlling these symptoms, especially agitation (Howard et al., 2007).
Psychosis in Parkinson’s disease merits a special mention because, firstly, drugs used in the treatment of this disorder (levodopa, amantadine, monoamine oxidase inhibitors) are known to cause psychosis, and secondly, people with parkinson’s disorder are at an increased risk of developing EPS in response to both typical as well as atypical antipsychotic medications. It is recommended that before start of antipsychotic medications, anti-parkinsonian medications must be brought down to a minimum possible level, just enough to control the movement disorder. If this does not work, antipsychotic medication should be started. Studies have shown efficacy of clozapine in low doses, up to 50mg per day (Hoeh et al., 2003), in treating psychosis with Parkinson’s disease; but due to its adverse drug profile, it is not commonly used. Use of Risperidone and Olanzapine even in low doses has been shown to be associated with increase in tremor and rigidity (Breier et al., 2002). Quetiapine may be best tolerated in this population but there has been limited clinical experience (Weintraub et al., 2007). Dose of 25-300 mg/day is probably optimal for most patients (Fernandez et al., 1999; Weintraub et al., 2007).
As has already been pointed out, the elderly are known to have more stressors in their lives like ageing of brain, problems with physical health, cerebral pathologies, socio-economic factors such as decrease in economic independence and breakdown of the family support system. These problems have been found to be associated with the development of depression in the elderly. The elderly are also prone to suffer from serious consequences of depression like deterioration of health due to decreased intake of food, decreased self-care, and loss of adherence to medications for other physical disorders such as diabetes and hypertension, which may lead to serious repercussions. Suicidal attempts in the elderly are known to be more lethal than in the younger population.
Medications used to treat depression in the elderly:
- Selective serotonin reuptake inhibitors (SSRIs) (e.g. fluoxetine, sertraline, paroxetine, fluvoxamine, citalopram, and escitalopram)
- Non-Selective Serotonin Reuptake Inhibitors (bupropion, venlafaxine, and mirtazapine)
- Tri-cyclic antidepressants (TCA) (e.g. amitriptyline, imipramine, doxepin, trimipramine, desipramine, nortriptyline and protriptyline)
SSRIs are now the drug of choice for elderly depression because of their efficacy and favourable side effect profile and safety in overdose (Rivard, 1997; Spar & La Rue (2006b). The side-effects of SSRIs, that are expected to improve with continued use, are mild anorexia, nausea, gastrointestinal upset, jitteriness, and headache, while others, such as sexual dysfunction and weight gain, may not improve with time. The patient should be counseled beforehand regarding these side-effects. The choice of medication may depend on the distress that these side-effects will produce in the patients. Patients who are not sexually active might not be bothered by these side-effects whereas those who are might find them stressful. If required, the prescription can be changed to a drug with less propensity to cause sexual dysfunction, such as bupropion.
All SSRIs competitively inhibit several cytochrome P450 (CYP) isoenzymes and have significant interaction with many other drugs such as other antidepressants, antipsychotics, ACE inhibitors, opioids and beta-blockers (increased levels) and benzodiazapines, hypnotics (zolpidem), calcium channel blockers and anti-histaminics (decrease levels) (Nemeroff et al., 1996; Hemeryck & Belpaire, 2002). Partoxetine is considered to be the one with the highest drug interactions. In this regard, escitalopram and sertraline are known to have lesser interactions with other drugs and the former is considered the anti-depressant of choice in patients receiving complex multi-drug regimens (Solai et al, 1997; Hemeryck & Belpaire, 2002, Ravindran et al., 2005). The starting and maintenance doses of SSRIs in the geriatric population are given in the .
Antidepressants in geriatric population
Non-selective serotonin reuptake inhibitors
- Bupropion- The dopaminergic properties of bupropion may be beneficial for patients with Parkinson’s disease. It is very safe in overdose and it does not cause weight gain (Settle et al., 1999; Croft et al., 2002). However, it may increase blood levels of certain anti-psychotic medications,β-blockers, and type 1C antiarrhythmic agents by inhibiting the CYP2C6 isoenzyme.
- Venlafaxine- Side-effects such as sexual dysfunctions, weight gain, gastro-intestinal disturbances are fairly commonly seen with it. Venlafaxine is also known to increase the supine blood pressure in 3–5% of patients. Hence monitoring of BP should be done. Downward adjustment of dosage is recommended in patients with liver or kidney disease.
- Mirtazapine- It is a safe antidepressant with sedating properties. It is associated with increased appetite and weight gain, which may be of use in patients of depression with reduced intake of food.
Tertiary tricyclics (e.g., amitriptyline, imipramine, doxepin, trimipramine) are not considered safe in the elderly population because of their greater sedating, anticholinergic, and cardiac side effects and their relatively greater tendency to cause orthostatic hypotension. However, their demethylated counterparts, the secondary tricyclics (e.g., desipramine, nortriptyline, protriptyline) have a lower propensity to cause the above-mentioned side-effects and are therefore considered safe in the geriatric population (Salzman & DuRand, 1994; Alvarez & Pickworth, 2003). All TCAs have type 1 anti-arrhythmic effects (Roose & Glassman, 1994; Alvarez & Pickworth, 2003) and are relatively contraindicated in patients with ischemic heart disease or preexisting cardiac conduction disturbance (increased P-R interval, bundle-branch block, increased QRS).
TCAs are not preferred in the treatment of bipolar depression as they are associated with switching from depression to hypomania or mania.